The dangerous substance known as carfentanil can now be found in every province across Canada. Even in our own corner of the province, there have been reports of law enforcement discovering the substance, leaving many parents concerned with how they can speak to their children about how to identify carfentanil.
"That's really part of the problem," shared Brad Cooper, a pharmacist at Estevan's Pharmasave. "It's very difficult to identify. It can be laced in a tablet. The intention might be to consume a different drug and it may actually be laced with carfentanil."
"Carfentanil is a very dangerous form of morphine. It's actually 10,000 times more potent than morphine and 5,000 times more potent than heroin. So even a very small amount, even a few grains the size of salt can be a fatal dose. So it's very concerning that we're seeing this on the streets in Saskatchewan."
However difficult the conversation may be, it is a necessary one for parents to have with their children.
"It's important to have that conversation with our kids and with our loved ones of how dangerous the potential of contact with carfentanil. This is something that is very concerning with law enforcement, with healthcare professionals because sometime, the first you're exposed to carfentanil can be a fatal dose. We really want to have that conversation with our kids so they understand the dangers of these types of illicit medications. They may think they are taking one thing and they may actually be taking another."
He added that there are emergency treatments available to those who have been exposed to the substance.
"There is a product that is now available without a prescription, it's called naloxone and it's available in an emergency injection kit. Naloxone is the antidote to a carfentanil or fentanyl overdose. If there is a suspected overdose, an administration of naloxone can fully reverse or partially reverse the toxic side effects. A lot of law enforcement are now carrying these on their person, in their police vehicles. Any family member who might be concerned of a loved one, it's a good idea to maybe have one on hand. this isn't something you need prescription for. Our pharmacy at Pharmasave carries these and would be happy to train and show you how to use it properly."
He added that naloxone needs to be administered very quickly.
"Carfentanil can work very quickly. You can see a lot of sedation, a lot of lethargy, slurring of words and you can lose consciousness. It is a respiratory suppressant so you can see breathing suppressed and that's how it has its fatal effects."
"There's no way to tell what is safe and what is not. There's no margin for safety."